Texas, 2019

Damaging Wind in Texas, August 10, 2019

August 10, 2019 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was over the region with hot temperatures across West Texas. This heating increased instability across the area and combined with upslope winds across and near the Davis Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was over the region with hot temperatures across West Texas. This heating increased instability across the area and combined with upslope winds across and near the Davis Mountains. These conditions allowed for a thunderstorm with strong, damaging winds to impact Pecos County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 10, 5:30 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 10, 5:30 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 PM CDT Sat Aug 10 2019

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

VFR conditions will prevail the next 24 hours. Winds will
generally be southeasterly, and could be gusty at times,
especially early this evening and again on Sunday afternoon.
Scattered thunderstorms at issuance do not look to impact area
terminals, thus will monitor and amend as needed, with storms
expected to dissipate within the first hour or two of the forecast
period. Winds may briefly become erratic/gusty with passing
outflow boundaries.

&&

.PREV DISCUSSION... /issued 227 PM CDT Sat Aug 10 2019/

DISCUSSION...

Upper ridging continues over the region with temperatures once again
heating up into the triple digits across most of the area.
Thunderstorms will be possible in and around the mountainous areas
today with isolated storms possible as far east as the central
Permian Basin. Conditions on Sunday will be similar to those
today. The upper ridge will flatten a bit on Monday with surface
winds becoming westerly. 850 mb temperatures will increase on
Monday which will mean even hotter temperatures. Temperatures may
approach heat advisory criteria on Monday as highs approach 105
degrees across the Permian Basin. Storm chances will decrease on
Monday with the drier westerly winds. The upper high becomes more
centered over the region on Tuesday, but a weak cold front will
begin to move into the area. This will result in slightly cooler
temperatures for Wednesday and Thursday. This front will also
allow for a slight chance of showers and thunderstorms across much
of the area. Temperatures will begin to heat back up into the
triple digits across most of the area next Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76 101  76 104 /  10   0   0   0
Carlsbad                       75 101  72 102 /  30  20  20  10
Dryden                         78 103  77 105 /  10   0   0  10
Fort Stockton                  75 101  75 103 /  20  20  20  10
Guadalupe Pass                 69  92  68  94 /  30  30  30  10
Hobbs                          73  99  70 101 /  20  10  20   0
Marfa                          65  94  65  94 /  30  30  30  20
Midland Intl Airport           76 101  76 104 /  10   0  10   0
Odessa                         76 101  76 103 /  10   0  10   0
Wink                           77 104  74 105 /  20  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 10, 1:01 PM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
201 PM CDT Sat Aug 10 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
201 PM CDT Sat Aug 10 2019 /101 PM MDT Sat Aug 10 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Widespread triple digit heat will continue across West Texas and
Southeastern New Mexico with temperatures ranging from the mid 90s
across the mountains to near 110F along the Rio Grande.

There is a chance of thunderstorms this afternoon and evening over
the Davis and Guadalupe Mountains and adjacent plains. Gusty wind
and occasional lightning strikes will occur in and near any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The extended Heat Wave is expected to continue through Tuesday. Heat
advisory levels will be approached daily across parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 10, 6:07 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
707 PM CDT Sat Aug 10 2019

TXZ075-110045-
Pecos TX-
707 PM CDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving east at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 258 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3082 10293 3091 10293 3092 10276 3077 10276
TIME...MOT...LOC 0007Z 276DEG 6KT 3084 10284

44

The radar

The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
August 10, 6:07 PM CST to 6:08 PM CST
Where
Pecos County, 0.99 mi SSE of Ft Stockton
Measured
65 kt (75 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
30.867, -102.863

A thunderstorm moved across Pecos County and produced wind damage near Fort Stockton. An emergency manager reported three RVs blown over at an RV park along US 285 about a half mile south of Fort Stockton. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844151.